Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the existence of $ \kappa $-free abelian groups


Author: Paul C. Eklof
Journal: Proc. Amer. Math. Soc. 47 (1975), 65-72
MSC: Primary 02K20; Secondary 20K35
DOI: https://doi.org/10.1090/S0002-9939-1975-0379694-0
MathSciNet review: 0379694
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that if $ {\aleph _\alpha }$ is a regular cardinal such that there is an $ {\aleph _\alpha }$-free abelian group which is not $ {\aleph _{\alpha + 1}}$-free, then for every positive integer $ n$ there is an $ {\aleph _{\alpha + n}}$-free abelian group which is not $ {\aleph _{\alpha + n + 1}}$-free. A corollary is that for each positive integer $ n$ there is a group of cardinality $ {\aleph _n}$ which is $ {\aleph _n}$-free but not free. Some results on $ \kappa $-free abelian groups which involve notions from logic are also proved.


References [Enhancements On Off] (What's this?)

  • [1] J. L. Bell and A. B. Slomson, Models and ultraproducts: An introduction, North-Holland, Amsterdam, 1969. MR 42 #4381. MR 0269486 (42:4381)
  • [2] P. C. Eklof, Infinitary equivalence of Abelian groups, Fund Math. (to appear). MR 0354349 (50:6829)
  • [3] -, Theorems of ZFC on abelian groups infinitarily equivalent to free groups, Notices Amer. Math. Soc. 20 (1973), A-503. Abstract #73T-E89.
  • [4] L. Fuchs, Infinite abelian groups. Vol. I, Pure and Appl. Math., vol. 36, Academic Press, New York, 1970. MR 41 #333. MR 0255673 (41:333)
  • [5] -, Infinite abelian groups. Vol. II, Academic Press, New York, 1973. MR 0349869 (50:2362)
  • [6] J. Gregory, Abelian groups infinitarily equivalent to free ones, Notices Amer. Math. Soc. 20 (1973), A-500. Abstract #73T-E77.
  • [7] P. Griffith, Infinite abelian group theory, Univ. of Chicago Press, Chicago, Ill., 1970. MR 44 #6826. MR 0289638 (44:6826)
  • [8] -, $ {\aleph _n}$-free abelian groups, Aarhus University preprint series, 1971-72.
  • [9] P. Hill, On the decomposition of groups, Canad. J. Math. 21 (1969), 762-768. MR 40 #2752. MR 0249507 (40:2752)
  • [10] -, On the splitting of modules and abelian groups, Canad. J. Math. 26 (1974), 68-77. MR 0338217 (49:2983)
  • [11] -, New criteria for freeness in abelian groups. I, Trans. Amer. Math. Soc. 182 (1973), 201-209. MR 0325805 (48:4151)
  • [12] P. Hill, New criteria for freeness in abelian groups. II (preprint). MR 0352294 (50:4781)
  • [13] T. Jech, Lectures in set theory, Lecture Notes in Math., vol. 217, Springer-Verlag, Berlin, 1971. MR 0321738 (48:105)
  • [14] R. Jensen, The fine structure of the constructible hierachy, Ann. Math. Logic 4 (1972), 229-308; erratum, ibid. 4 (1972), 443. MR 46 #8834. MR 0309729 (46:8834)
  • [15] A. Mekler, Ph. D. Thesis, Stanford University, Stanford, Calif. (in preparation).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 02K20, 20K35

Retrieve articles in all journals with MSC: 02K20, 20K35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0379694-0
Keywords: $ \kappa $-free abelian group, stationary set, equivalence in $ {L_{\infty \kappa }}$, axiom of constructibility, compact cardinal
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society